Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Weakness,lethargic,soreness left side,ALT level in blood test high

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3397 Questions
My child (age 13) has been feeling weak and lethargic. Our doctor ordered a blood test. She also has complained about soreness on her left side. The blood test reveals an ALT level of 21 (6-19 being normal range). We are concerned and wondering what we steps we should take next?
Posted Tue, 8 May 2012 in Child Health
Answered by Dr. Raju A.T 3 hours later

Thanks for your query.

The ALT reading you mentioned is not serious , even though its out of range readings above 40 are considered pathological .Mild variation in the levels can be seen daily, the rise in the levels in her depend on the food consumed ( fatty food ) recently before the test.

To arrive at a possible diagnosis for your child being lethargic I would like to get some more information on her condition like :

1)Has she attained Menarche ?

2)Since when is she lethargic?

3)Does she have any symptoms like fever , headache, joint and muscle pains etc ?

4) Is the soreness she complains always or at specific times , is there any relation of the same with food ?
5) When was she diagnosed with LYME disease and what treatment has been advised ?

Anticipating your response to answer you earliest.
Above answer was peer-reviewed by
Follow-up: Weakness,lethargic,soreness left side,ALT level in blood test high 8 hours later
Thank you for your answer.

1) Yes

2) She in general just seems to be tired and shows often a lack of interest. She is currently involved in many activites which require a lot of running around. Recently on vacation in Florida, we went to an amusement park and she just sort of got exhausted and wanted to stay in our room for the vacation and sleep.

3)No fever but she does complain about muscle soreness and seems to get exhausted (out of breath) in gym class when they have to do sprints and running. The doctor got her an inhaler (thinking asthma) but that didn't seem to help.

4) The soreness on her side is sporadic and as of yet, we are unable to link it to any specific food or activity.

5) She was originally diagnosed with Lyme about a year ago and I think was prescribed Tetracycline (?) which she is on again.

Also, my wife was diagnosed with HepC about 10 years ago. She went through the 4-6 month treatment and was told it was virtually eradicated from her system.

thank you
Answered by Dr. Raju A.T 17 hours later

Thanks for getting back to me with the details.

I think the lethargy could be due to the hormonal changes that she is going through. Since she has attained menarche,her body may take some time to get adjusted to the hormonal levels.

It could also be due to inadequate amount of calories in her diet or any underlying nutrition/vitamin deficiencies which are quite common in the growing age.

Since the blood tests have been normal , I do not worry about the possibility of an underlying systemic illness being a reason for her lethargy.

My advice to her would be:
1.Consume lots of XXXXXXX leafy vegetables , fruits , make her meal colorful.This includes lot of antioxidants which would give immunity and maintain good health.
2.Consume protein XXXXXXX food and get sufficient calories for her daily lifestyle.
3.Lots of water and fresh fruit juices shall energize her all through the day.
4.Plenty of rest before and after any physical activity.

Tetracycline may put a strain on the body resources, but it will not cause any form of severe weakness. If it is been prescribed by your doctor, please continue taking it according to his advice.

You may also ask your doctor to prescribe some nutritional supplements in form of tablet / syrup / powder.A good multivitamin and calcium supplements may be of great help.

I wish you daughter good health and speedy recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor